Citaprolam (Celexa) and Metorpolol Tartrate (Lopressor)
I was prescribed Metoprolol Tartrate (50mg/2XD) last Monday due to HBP. When I went back to my doctor for a follow up on Friday, he also decided to put me on Xanax (PRN) and Celexa (10mg/1XD).
I always research any medication I take, and have been reading that the Metoprolol Tartrate and the Citaprolam are a bad combination and can lead to extremely low blood pressure or even heart stoppage.
I was wondering if anyone else out there has been prescribed these medications together, and if so, have you had any adverse reactions?
First, I commend you for being on top of things and doing your homework! Good for you!
Honestly, I'm not aware of any serious, or commonly reported contraindication between the two meds. When you read up on this, was this something that was reported as a rare occurence, or something that occured frequently?
Sometimes, it's hard to weed through the info about medications. To be safe, any and ALL possible risks are listed, but some things are very rare (as in, they may have been reported 2 or 3 times). Some sites will list a frequency of reported interactions in terms such as "rare", "common", "frequent".
My advice to you is take a copy of the information you found about the two meds, and show it to your doctor. He or she will either choose something else, or explain to you how the benefits outweigh the risks, and explain how the risk reported isn't a very realistic one to worry about.
Have you ever taken an antidepressant before? The good news is, there are MANY different ADs, so if you and your doc decide not to try the Celexa, there will be other meds to choose from.
Please stop back and let us know what the doc says, I'll be very curious to hear!
As both Metoprolol Tartrate and Citaprolam are metabolized in the liver, the Citaprolam can increase the effects of the Metoprolol Tartrate causing "bradycardia, hypotension, and complete heart block following the addition of a SSRI, subsequently requiring discontinuation of one or both agents and/or institution of a permanent pacemaker."
I have taken AD medications before including Effexor and Wellbutrin. The Effexor seemed to work well for me, but I didn't like the sexual side effects and the Wellbutrin actually had adverse effects on me, causing me to have an episode of "road rage".
I have a follow-up on the 21st with the doctor and will bring the report from the above like with me to show to him and see what he says (that is, if the world hasn't ended on the 21st...) ;)
Talked to the doctor, mentioned it to him, said he hadn't heard of it before or that it must be very rare. He put me on Effexor 75 (7 days) then to 150's. I've taken Effexor in the past, so by body shouldn't have a problem with it.
Only problem is, between the Lopressor, the Xanax and now the Effexor, all I want to do is sleep all the time. Hopefully that will wear off.
So, I started taking the Effexor XR 75's. Took the first one at night. Ended up with insomnia, so I skipped a day and tried with starting in the mornings. Didn't get any sleep again. Basically I didn't sleep for three days.
After doing more research, I found out that the Effexor can cause the same problems that the Celexa can (and I started having palpitations while I was on the Effexor, one of the signs of the interaction). When I spoke to another doctor about it (a friend of a friend), he was surprised that the doctor threw me on the 75's when I was already taking 100mg of the Metoprolol.
Anyway, I decided to look into another interaction from a pill that the doctor also prescribed me - Nexium (for my GERD/Heartburn). I did find one, and this one is "SEVERE". THANKFULLY, the insurance company denied the prescription (and this is probably why). I can only imagine what could have happened if I had taken all three at the same time. I probably would have went into cardiac arrest or something.
So, after this - and a few other screw-ups by my current doctor (he prescribed Tramadol for the wife when she was on a medication that would have interacted with it, luckily the Pharmacist caught it and mentioned something) - I have decided it's time to move on to another doctor. Plus, I wasn't to happy with what he told me during my last visit (that he was "obligated" to see me again in two weeks due to the AD meds, the way he said it was almost like he didn't want to or care to). And, after I look back, it seems I never really got anywhere with him. I'd go in, he'd tell me the same stuff, and throw different meds at me.
Anyway, I am going to start from square one with the new doctor and tell him I DON'T want pills thrown at me just to mask the symptoms, I want tests done and I want things fixed. I am sick and tired of being sick and tired and also tired of not getting anywhere with doctors.
I have already found a new doctor on Angie's List and will be calling his office on Wednesday.
For now, I am going to stay on the Metoprolol and just use the Xanax when needed.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.